CANCER campaigner Vicky Phelan has experienced yet more “horrendous” side effects from the US cancer drug trial that she has been enrolled on since the beginning of this year.
Since being diagnosed with Bell’s Palsy last week, the Limerick mum-of-two was told this week that she has developed a severe case of sinusitis - the latest side effect she has suffered from the novel cancer drug M784.
Though the past three weeks have been immensely challenging for Vicky, she is today returning for another round of the treatment with the drug that is causing these adverse side effects.
She said: “What I have now is extreme sinusitis plus Bell’s Palsy, so I’m now on anti-biotics for the sinus infection.
“And I can say that today I am finally starting to feel a little bit human, I’m still only going between the bed and the couch, I don’t have a huge amount of energy, and it’s knocked me for six, to be quite honest it really has knocked me for six.”
Unwavering in her ability to see the best in a dire situation, Vicky said she was lucky to have her friend with her when her symptoms flared up and her condition began to deteriorate.
“Sarah, a surgeon and friend out here in DC, rang me on Saturday evening knew by my voice that I wasn’t well, so she said I’m coming out and I’m going to stay with you on Saturday night," she explained.
“And thank God she did, because it escalated very fast, so she was able to be there to bring me to the hospital, so thank you Sarah, I would have been lost without you.
“If I was here on my own and tried to organise a cab to the hospital, I don’t think I could do it. My temperature was too high.”
Once Vicky arrived at the hospital, she was told she was not allowed visitors and so was admitted without her friend Sarah.
She said she struggled spending four days alone in a hospital room while getting treatment for her sinus infection.
Vicky said: “It’s not like at home, it’s just not like at home, nurses over here won’t ask you how you are, they don’t ask if you want a cup of tea, they do their jobs and they leave you alone.”
“The hardest part really was being on my own for those nearly four days in the hospital”, she said, before confiding to her supporters that she spent most of the four days, in between “temperature spikes and vomiting”, sleeping and “staring at a ceiling”.
She said: “It was a scary experience and I have to say the last three weeks have been horrendous, they really have, I’ve had no let up from the side effects of treatment.”
Vicky acknowledged that these symptoms were part of the risks associated with taking part in clinical trials, as doctors do not know how the novel drugs will affect patients – whose immune systems can respond differently.
“You are heading into the unknown, you know, all of these side effects, they just don’t know what is going to hit you, everybody’s different,” she said.
The flare up of her sinuses caused Vicky to miss her latest course of treatment, and so she will have to resume treatment with the new cancer drug today, on Friday, June 18.
Fortunately, Vicky said this is her last treatment before she returns home to her husband and two children, who she has been apart from for five months, in early July.
A recent scan showed a dramatic reduction in her tumour levels, which has given the cancer campaigner hope.
But she said that the drug's side effects are so bad that unless there is more significant improvement, she will not continue with the trial as “it’s just not worth it, not to be this sick and away from my family, not like this.”
Vicky confirmed that following her month-long return to Ireland, she will return to the US for another treatment course in August.